Calling Myself A Complete Idiot Would Be A Supreme Compliment

Stir Crazy 3

Stir Crazy 3 (Photo credit: The Michael)

A few weeks ago I posted a very disturbing blog post that scared me and some of my friends and readers. It was called “Worried Sick: One Crazy Ass Blog” and people I didn’t even know got worried about me. Days later and a tears shed, it prompted me to write a gushing thank you post and sincere apology.

That said, I now believe I am a stupid and utter asshole, although I can’t say for sure. However, I realized today that I think I did something totally silly and possibly quite dangerous. In my “fibro-haze/know it all “frame of mind, I realized that I had stopped taking one of my Fibromyalgia drugs, Topomax (used also for epilepsy and a variety of other illnesses) cold turkey. What makes it even more insane is that I had checked this out once before and knew to taper it. My excuse? I forgot. Reason? Fibro Fog Forgetfulness. We just can’t win, can we?

I researched it today and found out that yes, stopping the medicine without tapering it can produce some significant and intolerable symptoms including severe anxiety, discomfort AND tingling of the hands and feet etc. I’m just lucky I didn’t end up in the Emergency Room (although that was listed too.) However, I was curled up in the fetal position in bed feeling a bit suicidal.

I won’t ever be that cavalier again. I think what happens with those of us with chronic pain is that we take so many different medications (none that seem to help us at all) that we figure stopping one won’t make a bit of difference. Wrong.

I was totally out of my mind to have not thought it through in my search to lower the amount of pills I was taking. Again, when they say “consult your physician” as much as we may hate to, understandably so, at least we should call our local pharmacist. Besides, at least we know their number by heart.

Advertisements

5 thoughts on “Calling Myself A Complete Idiot Would Be A Supreme Compliment

  1. I’m in the same boat, with this incredible laundry list of meds. Many I take small amounts of similar drugs because I’m so sensitive, and can’t take a full dose of just one.

    Usually the ones you have to taper are any anti-seizure meds (lyrica, gabapentin aka neurontin, topamax, etc); opiates; ultram; sleep aids/anti anxiety (ambien, klonopin, etc); & anti-depressants.

    When in doubt, ask your doc, or look it up online!
    Just glad you are okay, and don’t feel stupid… you surely aren’t the first to do such a thing!
    *gentle hugs*
    Ash

    Like

  2. I didn’t know Topamax was used for Fibromyalgia. It’s used as a migraine prohibitor…and it can be used for manic depression, in high doses. I’ve been on it for both. I can see where it would mess you up going off cold turkey, I’m so happy you didn’t have the symptoms for a longer period.

    I’m on so many drugs now..and I know some of them must not be working, but something is, so I’m afraid to go off any of them, even with my doctor’s help. Between the meds and the vitamins, it’d daunting how many pills I take a day.
    Maybe some day soon we’ll be able to get me off of some.

    (BTW- when I went off of Topamax I really had to be careful about food, I was so much hungrier. I kind of miss that drug because of that…it really cut my appetite. But it wasn’t helping the migraines any more, so no reason to stay on it.)

    Feel better, and I hope you can reduce the number of pills you have to take….but with no more withdrawal symptoms!

    Like

  3. Going cold turkey is tough enough when you KNOW you’re doing it; when you don’t, I can see why it would be scarey!
    I agree, with something like fibromyalgia or chronic pain (as examples of a chronic condition, there is a point where you think/say “I have to cut back on the number of pills I take,” And, it can be a “turkey shoot” as to which one to stop, when and by how much.
    My withdrawal symptoms are slightly different, but consistent, which makes it easier to tell that the finish line is being reached too quickly.
    Good luck with your reducing the # of pills you take. It can be hard enough to immediately stop something when you know you have.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s